South Dakota, 2019

Flooding in South Dakota, March 17 to 31, 2019

March 17 to 31, 2019 · NWS FSD · 12 events in 5 counties and zones

A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A historic flooding event unfolded as heavy rainfall with a late winter storm drenched the area on March 13-14, 2019. With 1 to 3 inches of snow water equivalent still in the snow pack south of Interstate 90 and 3 to 6 inches of snow water equivalent north of Interstate 90, gradually warming temperatures, and the frozen impervious ground, area rivers crested a second time due to additional runoff about a week after the first rapid crests. Overall, fifteen river gage sites measured record stages around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 17, 2:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 17, 2:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
322 PM CDT Sun Mar 17 2019

.SHORT TERM...(This evening through Monday)
Issued at 308 PM CDT Sun Mar 17 2019

Well needed quiet conditions prevail across the region today with
a batch of mid level clouds working their way along the MO River
this afternoon and more meaningful sunshine to the north. Bubble
of surface high pressure will slowly sag southward overnight to
our west and could bring another round of some patchy fog
development by the early morning hours Monday.

Not much of a change weather-wise for the daytime hours Monday with
a mix of sun and clouds. Afternoon high temperatures look to run in
the mid to upper 30s north of I-90 where deeper snowpack still
exists and low to mid 40s south.

.LONG TERM...(Monday night through Sunday)
Issued at 308 PM CDT Sun Mar 17 2019

Extended portions of the forecast largely characterized by a
building upper level ridge over the western US with northwesterly to
northerly flow over our region. Shortwave sneaks southward in the
flow on Tuesday although is largely moisture starved until it is
south of our forecast area. At this time, don't expect much in the
way of precipitation other than maybe something very light along
the NE/SD border. Amplified upper level ridge drifts overhead by
the middle and later portions of the work week leading to another
period of quiet weather. The next period of concern will be for
the upcoming weekend as a fairly strong upper level low lifts up
in the southwest flow. This will lead to the potential for another
round of rain and thus raised POPs accordingly. Given the
recent/ongoing hydro problems and sensitivity to any additional
rain, will want to keep an eye on the weekend time frame.

As far as temperatures, look for slowly moderating temperatures
thru the week. Afternoon highs generally start off around or below
normal to start the week with widespread 30s and 40s. By the
later half of the work week, more amplified upper level ridging
should provide for near to above normal high temperatures running
in the 40s and 50s, perhaps near 60 across our far south. Bumped
temps up a tad again for Thursday and Friday but kept changes
tempered based on ensemble spread.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1210 PM CDT Sun Mar 17 2019

Area of MVFR ceilings currently over NW IA should continue to
gradually diminish thru the afternoon hours with only very hit or
miss restrictive level ceilings elsewhere. Otherwise, look for
occasional mid and high level ceilings thru the afternoon. Could
see some fog redevelop later tonight and early Monday but kept
mention fairly minimal in the TAFs at this point due to low
confidence in extent.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Mar 17, 4:29 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Sun Mar 17 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-050-056-062>071-181030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Gregory-Moody-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
529 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-052>055-057>061-181030-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-
529 AM CDT Sun Mar 17 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Patchy fog will be possible through mid morning this morning.

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Moody

When
March 17, 4:00 PM CST to March 31, 11:59 PM CST
Where
Moody County, 1.47 mi SSE of Lone Tree to 2.76 mi SSW of Trent
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.960, -96.720

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land and inundation of county and township roads. Several houses in Trent were surrounded by water. The Big Sioux River at Trent (gage site TRES2) reached the highest crest on record of 5.00 feet above flood stage on March 24. The river remained at moderate flood stage at the end of the month.

Flood, Brookings

When
March 18, 8:00 PM CST to March 29, 8:00 PM CST
Where
Brookings County, 1.38 mi S of Medary to 1.38 mi SE of Medary
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.200, -96.780

Snow melt and heavy rainfall (measured 2.02 in Brookings and 1.68 inches in Aurora) resulted in extensive flooding of agricultural land. Medary Creek near Medary (gage site MDYS2) reached the second highest crest on record of 1.71 feet above flood stage on March 21.

Flood, Moody

When
March 19, 1:00 AM CST to March 25, 7:00 PM CST
Where
Moody County, 7.27 mi ESE of Flandreau to 9.57 mi SE of Flandreau Muni Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.998, -96.453

Snow melt and heavy rainfall (measured 1.70 inches at Pipestone) resulted in sporadic and minor flooding of agricultural lands. Pipestone Creek below Pipestone (gage site PSTM5) reached the highest stage on record cresting 0.42 feet above flood stage on March 24.

Flood, Minnehaha

When
March 19, 5:45 AM CST to March 31, 11:59 PM CST
Where
Minnehaha County, 1.38 mi S of Norton Acres to Norton Acres
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.560, -96.720

The second, and higher crest of the month, The Big Sioux River at Sioux Falls North Cliff Avenue (gage site SXFS2) reached a crest 6.06 feet above flood stage on March 26. The river remained in moderate flood stage at the end of the month.

Flood, Moody

When
March 19, 9:00 AM CST to March 31, 11:59 PM CST
Where
Moody County, 12.93 mi NW of Flandreau to 13.36 mi NW of Flandreau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.170, -96.780

Snow melt and heavy rainfall (measured 2.02 in Brookings and 1.68 inches in Aurora) resulted in extensive flooding of agricultural land and numerous county and township roads. The Big Sioux River near Brookings (gage site BRKS2) reached the seventh highest crest on record of 4.10 feet above flood stage on March 26. The river remained at major flood stage at the end of the month.

Flood, Sanborn

When
March 20, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
Cause
Heavy Rain / Snow Melt
Deaths
2 direct, 0 indirect
Reported by
River/Stream Gage
Coordinates
44.200, -98.220

Snow melt and heavy rainfall (measured 2.47 inches at Forestburg and 1.60 inches at Huron) resulted in extensive flooding of agricultural land and numerous township and county roads. The James River near Forestburg (gage site FORS2) reached a crest of 4.18 feet above flood stage on March 25. The driver and passenger of a garbage truck were (directly) killed when their truck went off the road and into the flood waters at the base of the bridge near the gage site. The river remained at moderate flood stage at the end of the month.

Flood, Moody

When
March 20, 11:00 AM CST to March 31, 11:59 PM CST
Where
Moody County, 2.98 mi W of Flandreau to 1.47 mi N of Egan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.050, -96.640

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land and inundation of the city park in Egan. The Big Sioux River at Egan (gage site EGAS2) reached the highest crest on record of 5.98 feet above flood stage on March 23. The river remained at moderate flood stage at the end of the month.

Flood, Moody

When
March 20, 9:00 PM CST to March 28, 10:00 PM CST
Where
Moody County, 7.22 mi ENE of Flandreau to 6.3 mi ENE of Flandreau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.101, -96.453

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau and 1.70 inches at Pipestone) resulted in extensive flooding of agricultural land and inundation of the city golf course in Flandreau. Flandreau Creek above Flandreau (gage site FCRS2) crested 1.88 feet above flood stage on March 28.

Flood, Moody

When
March 20, 11:00 PM CST to March 31, 11:59 PM CST
Where
Moody County, 5.26 mi NW of Flandreau to 3.45 mi NW of Flandreau
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.100, -96.660

Snow melt and heavy rainfall (measured 2.22 inches at Flandreau) resulted in extensive flooding of agricultural land as well as Flandreau Park and 479th Avenue. The Big Sioux River at Flandreau (gage site BSFS2) reached the highest crest on record of 3.53 feet above flood stage on March 23. The river remained in flood stage at the end of the month.

Flood, Brookings

When
March 21, 3:30 AM CST to March 31, 11:59 PM CST
Where
Brookings County, 8.56 mi NNW of Bruce to 7.62 mi W of Bruce
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.540, -96.960

Snow melt and heavy rainfall (measured 1.69 inches at Bruce) resulted in extensive flooding of agricultural land and inundation of numerous county roads. The Big Sioux River near Bruce (gage site BRCS2) reached the second highest crest on record of 2.86 feet above flood stage on March 28. The river remained at moderate flood stage at the end of the month.

Flood, Beadle

When
March 21, 6:15 PM CST to March 31, 11:59 PM CST
Where
Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.330

Snow melt and heavy rainfall (measured 1.60 inches at Huron) resulted in extensive flooding of agricultural land and numerous township and county roads. The James River at Huron (gage site HURS2) reached a crest of 4.27 feet above flood stage on March 31. The river remained at major flood stage at the end of the month.

Flood, Brookings

When
March 22, 1:00 PM CST to March 31, 11:59 PM CST
Where
Brookings County, 8.34 mi NNW of Bruce to 7.91 mi N of Bruce
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.544, -96.937

Snow melt and heavy rainfall (measured 1.74 inches 5 miles west of Bruce) resulted in extensive flooding of agricultural land. The Big Sioux River near Estelline (gage site BSES2) reached the highest crest on record of 2.90 feet above flood stage on March 28. The river remained at moderate flood stage at the end of the month.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Sanborn2019-03-2146MaleVehicle/Towed TrailerDirect
Flood, Sanborn2019-03-2161MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 827348, 827434, 827346, 827347, 827351, 828322, 827349, 827354, 827350, 827352, 828324, 827353.